Vet Arena Community VetArena | Ultimate Pet Reference
Home
 →
 →

Amphetamine Poisoning and Toxicity in Dogs

Amphetamine Poisoning and Toxicity in Dogs - Dogs Health care Articles

Amphetamine Poisoning and Toxicity in Dogs : Dogs Health care Articles; Amphetamines are a prescription medication used for a variety of reasons in human medicine. They are used to treat ADD/ADHD and narcolepsy. They are used for weight loss as well. " src="https://www.vetarena.org/gallery/image-1049.l.jpg" /> They can also be obtained illicitly (crystal meth, methamphetamine, ecstacy). When ingested by your dog, however, amphetamines ... Amphetamine Poisoning and Toxicity in Dogs


Notices

Amphetamine Poisoning  and Toxicity in Dogs

Amphetamine Poisoning and Toxicity in Dogs

Amphetamines are a prescription medication used for a variety of reasons in human medicine. They are used to treat ADD/ADHD and narcolepsy. They are used for weight loss as well. Amphetamine Poisoning  and Toxicity in Dogs They can also be obtained illicitly (crystal meth, methamphetamine, ecstacy). When ingested by your dog, however, amphetamines can be very toxic.

Amphetamine toxicity can occur in both dogs and cats. If you would like to learn more about how it affects cats, please visit this page in the petMD health library.

Symptoms

Possible symptoms of amphetamine poisoning in dogs include:
  • Restlessness
  • Panting
  • Hyperactivity
  • Sedation
  • Agitation/irritability/aggression
  • Muscle tremors
  • Seizures
  • Increased heart rate
  • Dilated pupils
  • Elevated blood pressure
  • Vomiting
  • Diarrhea
  • Drooling
  • Death

Causes

Most cases of amphetamine poisoning in dogs are accidental, caused by the dog ingesting pills that are dropped on the floor. Dogs may also find and ingest medication from pill bottles left on countertops and in other accessible areas. Occasionally, the drug may be given to the dog purposely.

Diagnosis

After asking you questions regarding the dog's medical history, your veterinarian will observe the animal for clinical signs consistent with amphetamine ingestion. Blood, urine or stomach contents can be tested for the presence of amphetamines, but it generally takes several days for results to be obtained. Therefore, treatment for amphetamine poisoning must be initiated before these results are returned.


Treatment

If ingestion has just occurred and the dog is still ambulatory and not having seizures, vomiting may be induced using apomorphine, hydrogen peroxide, or ipecac. Consult your veterinarian for instructions.

Activated charcoal may be used to adsorb the poison in the stomach. Gastric lavage (“pumping the stomach”) may be necessary as well.

Your veterinarian may administer intravenous fluid therapy in order to dilute the toxicity; he or she may also administer sedatives and/or anticonvulsants to control seizures and reduce stimulation of the nervous system. If the dog’s body temperature rises to dangerous levels, cooling measures may be necessary.

Finally, your veterinarian will want to monitor your dog’s blood chemistry results. Kidney function tests must be closely monitored in dogs poisoned with amphetamines. Additionally, blood pressure and body temperature must be monitored.

Living and Management

Once returned home, a dog that has suffered from amphetamine poisoning must be kept in a calm quiet atmosphere to facilitate recovery.

Prevention

In order to prevent accidental amphetamine poisoning, keep all prescription medications secured in a location inaccessible to your dog.

Amphetamine Poisoning and Toxicity in Dogs

Similar Topics